High incidence of pruritus after large doses of hydroxyethyl starch (HES) infusions
2001 (English)In: Acta Anaesthesiologica Scandinavica, ISSN 0001-5172, E-ISSN 1399-6576, Vol. 45, no 6, 686-689 p.Article in journal (Refereed) Published
Background: There are several studies indicating a correlation between treatment with hydroxyethyl starch (HES) and pruritus. In order to see whether there is a possible dose–response relationship between HES and pruritus, we retrospectively studied 50 patients who had received HES in varying doses (cumulative dose 500–19500 ml) as hemodilution therapy after subarachnoid hemorrhage.
Methods: Of 50 consecutive patients, 6 were excluded due to severe neurological sequelae. A questionnaire was sent to the remaining 44 patients at 6 months (5–12 months) median (range) after the end of HES treatment.
Results: We received answers from 37 patients, of whom 54% reported pruritus. On average pruritus lasted for 15 weeks. There was significantly more pruritus in patients who received more than 5000 ml of HES versus those who received less than 5000 ml (P=0.023). Pruritus had a delayed onset and appeared as pruritic crises lasting for 2–30 min. It had a patchy distribution in most patients and no predilected locations. In 4 patients (20%) the pruritus lasted longer than 21 weeks.
Conclusion: Our study indicates that there is a dose-dependency for the incidence of HES-induced pruritus, and that in some cases the pruritus may be severe and long-lasting.
Place, publisher, year, edition, pages
2001. Vol. 45, no 6, 686-689 p.
National CategoryMedical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-26975DOI: 10.1034/j.1399-6576.2001.045006686.xLocal ID: 11609OAI: oai:DiVA.org:liu-26975DiVA: diva2:247526